Article

Early presentation with angioedema and urticaria in cross-reactive hypersensitivity to nonsteroidal antiinflammatory drugs among young, Asian, atopic children

Department of Pediatric Medicine, Kendang Kerbau Children's Hospital, 229899, Singapore.
PEDIATRICS (Impact Factor: 5.3). 12/2005; 116(5):e675-80. DOI: 10.1542/peds.2005-0969
Source: PubMed

ABSTRACT Nonsteroidal antiinflammatory drugs (NSAIDs), mainly ibuprofen, are used extensively among children as analgesic and antipyretic agents. Our initial survey in the Kendang Kerbau Children's Hospital in Singapore showed NSAIDs to be the second most common adverse drug reaction-causing medications among children of Asian descent. We attempted to characterize the clinical and epidemiologic profile of NSAID reactions in this group of patients.
A retrospective case series from a hospital-based pediatric drug allergy clinic was studied. A diagnosis of NSAID hypersensitivity was made with a modified oral provocation test. Atopy was evaluated clinically and tested with a standard panel of skin-prick tests. We excluded from analysis patients with any unprovoked episodes of urticaria and/or angioedema, patients < 1 year of age, and patients who refused a diagnostic challenge test.
Between March 1, 2003, and February 28, 2004, 24 patients, including 14 male patients (58%) and 18 Chinese patients (75%), with a mean age of 7.4 years (range: 1.4-14.4 years), were diagnosed as having cross-reactive NSAID hypersensitivity. A family history consistent with NSAID hypersensitivity was elicited for 17% of patients. None of the patients reported any episodes of angioedema/urticaria unrelated to NSAIDs. The median cumulative reaction-eliciting dose was 7.1 mg/kg. Facial angioedema developed for all patients (100%) and generalized urticaria for 38% of challenged patients, irrespective of age. There was no circulatory compromise, but respiratory symptoms of tachypnea, wheezing, and/or cough were documented for 42% of patients. A cross-reactive hypersensitivity response to acetaminophen was documented for 46% of our patients through their history and for 25% through diagnostic challenge. Compared with patients with suspected adverse drug reactions to antibiotics, patients in the NSAID group were older (7.4 vs 4.8 years) and more likely to have a diagnosis of asthma (odds ratio: 7.5; 95% confidence interval: 3.1-19).
Early presentations of facial angioedema and urticaria are key features of dose- and potency-dependent, cross-reactive reactions to NSAIDs in a subpopulation of young, Asian, atopic children. Significant overlap with acetaminophen hypersensitivity, especially among very young patients, for whom the use of a cyclooxygenase-2-specific medication may not be feasible, severely limits options for medical antipyretic treatment.

Download full-text

Full-text

Available from: Mona Iancovici Kidon, Feb 09, 2015
0 Followers
 · 
86 Views
  • Source
    • "L'urticaire peut être associée à un angiooedème , soit localisé (extrémités des membres, paupières, visage) ou généralisé. Un oedème facial est fréquent chez les enfants atteints d'HS allergique ou non-allergique aux AINS [10]. Dans l'urticaire « hémorragique », un purpura résiduel peut persister pendant plusieurs jours, et faire évoquer à tort des lésions « en cocarde » d'EP [22]. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Suspected allergic reactions to drugs and biological substances (anti-infectious drugs and non-opioid analgesics, antipyretics and non-steroidal anti-inflammatory drugs especially) are reported in 5 to 12% of children. Most frequent reactions are morbilliform/maculopapular and unidentified rashes (60–80%), and urticaria and/or angioedema (20–30%). Other cutaneous and respiratory reactions, and severe anaphylaxis, are rare. The results of studies based on allergological tests and/or microbiological/serological tests clearly show that, except for a few types of reactions, especially anaphylactic and/or immediate reactions, and potentially harmful toxidermas, most reactions to commonly used drugs and biological substances in children do not result from drug hypersensitivity, but are rather a consequence of the febrile, infectious and/or inflammatory diseases for which the drugs have been prescribed, and/or from a promoting effect of drugs on viral replication. Thus, allergological work-up based on a detailed analysis of clinical history, skin tests (if validated), biological tests (if available and validated), and challenge/provocation tests (if indicated), is primarily indicated in children reporting anaphylactic and/or immediate reactions and (potentially) severe non-immediate skin reactions. In the other children, challenge/provocation tests (1-several days), performed in hospital settings or at home with the suspected drugs, will rule out the suspected diagnosis of drug hypersensitivity in most cases.
    Revue Française d'Allergologie 04/2013; 53(3):253–261. DOI:10.1016/j.reval.2013.01.008 · 0.35 Impact Factor
  • Source
    • "L'urticaire peut être associée à un angiooedème , soit localisé (extrémités des membres, paupières, visage) ou généralisé. Un oedème facial est fréquent chez les enfants atteints d'HS allergique ou non-allergique aux AINS [10]. Dans l'urticaire « hémorragique », un purpura résiduel peut persister pendant plusieurs jours, et faire évoquer à tort des lésions « en cocarde » d'EP [22]. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Suspected allergic reactions to drugs and biological substances (anti-infectious drugs and non-opioid analgesics, antipyretics and non-steroidal anti-inflammatory drugs especially) are reported in 5 to 12% of children. Most frequent reactions are morbilliform/maculopapular and unidentified rashes (60-80%), and urticaria and/or angioedema (20-30%). Other cutaneous and respiratory reactions, and severe anaphylaxis, are rare. The results of studies based on allergological tests and/or microbiological/serological tests clearly show that, except for a few types of reactions, especially anaphylactic and/or immediate reactions, and potentially harmful toxidermas, most reactions to commonly used drugs and biological substances in children do not result from drug hypersensitivity, but are rather a consequence of the febrile, infectious and/or inflammatory diseases for which the drugs have been prescribed, and/or from a promoting effect of drugs on viral replication. Thus, allergological work-up based on a detailed analysis of clinical history, skin tests (if validated), biological tests (if available and validated), and challenge/provocation tests (if indicated), is primarily indicated in children reporting anaphylactic and/or immediate reactions and (potentially) severe non-immediate skin reactions. In the other children, challenge/provocation tests (1-several days), performed in hospital settings or at home with the suspected drugs, will rule out the suspected diagnosis of drug hypersensitivity in most cases.
    Revue Française d Allergologie 04/2013; 53(3):253-261. DOI:10.1016/j.reva1.2013.01.008 · 0.22 Impact Factor
  • Source
    • "La pseudo-maladie sérique n'est pas exceptionnelle, notamment chez les jeunes enfants traités par des céphalosporines de première génération. Les réactions respiratoires sont moins fréquentes que les réactions cutanées, bien qu'elles soient rapportées chez 17 à 24 % des enfants explorés pour suspicion d'HS allergique (spécifique) ou nonallergique (intolérance) aux AINS [9] [10] [11]. Enfin, les réactions anaphylactiques graves sont tout à fait exceptionnelles, même si elles représentent 10 à 15 % des réactions explorées dans les services spécialisés. "
    [Show abstract] [Hide abstract]
    ABSTRACT: We report the case of an 8-year-old boy who reported, at age 3.5 year, a Stevens-Johnson syndrome at the second day of a treatment with cefixime, ibuprofen and acetyl-salicylic acid for fever. This treatment had been preceded by a 15-day treatment with oxacillin. Serology for Mycoplasma pneumoniae infection was positive at the time of the reaction, and the concentration of Mycoplasma antibodies increased within the 1.5 following month. Since the reaction, the child tolerated treatments with paracetamol and macrolides, but did not receive any treatment with betalactams. Skin tests with betalactams, ibuprofen and acetyl-salicylic acid (prick, intradermal and patch-tests) gave negative immediate, semi-late, late and hyper-late responses. Challenge/provocation tests with amoxicillin (× 15 days at home), and cefixime, ibuprofen and acetyl-salicylic acid (2 days in the hospital + 2 days at home) were tolerated. Penicillins M were contra-indicated for safety, but all other betalactams and all non-opioid analgesics, antipyretics and nonsteroidal anti-inflammatory drugs were authorized. This case confirms that, in most cases, Stevens-Johnson syndromes in children do not result from drug hypersensitivity but are rather a consequence of the infectious diseases for which the drugs have been prescribed. Also, this case confirms that, in children with Stevens-Johnson syndrome and negative responses in skin tests with the suspected drugs, those drugs should be reintroduced, subjected they are useful or essential.
    Revue Française d'Allergologie 03/2013; 53(2):91–94. DOI:10.1016/j.reval.2012.11.004 · 0.35 Impact Factor
Show more